Safety Alerts & Recalls

What does this mean?

Combination prescription products containing acetaminophen will continue to be available. However, the maximum recommended dose is 325 mg of acetaminophen per tablet, capsule, or other dosage unit to protect patients from the serious risk of liver damage linked to taking too much acetaminophen.

If you take a combination prescription pain reliever containing acetaminophen, please check your prescription to see how much acetaminophen is in each tablet or capsule. If your prescription contains more than 325 mg, please follow up with your healthcare provider to ask them to provide a prescription for a product that contains 325 mg of acetaminophen or less.

If your pharmacist receives a prescription for a combination product with more than 325 mg of acetaminophen per dosage unit, your pharmacist has been instructed by the FDA to contact the prescriber to discuss a product with a lower dose of acetaminophen.

Please follow up with your doctor or other healthcare provider if you have any questions about this alert or the use of your medicines.

Patients and healthcare providers are encouraged to report side effects related to the use of medicines to the FDA's MedWatch program. You can reach MedWatch by:

--- Telephone: 1-800-332-1088

--- Fax: 1-800-332-0178

--- Mail: MedWatch, FDA, 5600 Fishers Lane, Rockville, MD 20852-9787

--- Website: www.fda.gov/Safety/MedWatch/

FDA Issues Reminder Warning for Combination Medicines Containing Acetaminophen

The Food and Drug Administration (FDA) is reminding healthcare professionals to stop prescribing, and pharmacists to stop dispensing, prescription combination drug products that contain high doses of acetaminophen. Prescription products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule, or other dosage unit are no longer considered safe by FDA. These products have been voluntarily withdrawn by the manufacturers at the FDA’s request to protect consumers from the risk of severe liver damage that can result from taking too much acetaminophen.

Although these products have been voluntarily withdrawn from the market, some pharmacies and wholesalers may continue to make them available for dispensing to patients despite the FDA’s actions. The FDA is asking pharmacists and wholesalers to return these products to the respective manufacturer.

Acetaminophen is a pain reliever and fever reducer available in several different formulations, combinations, and brand names. Some common prescription combination medicines containing acetaminophen include: oxycodone and acetaminophen (Percocet®, Roxicet™, Roxilox®, Tylox®), hydrocodone and acetaminophen (Anexsia®, Lortab®, Norco®, Zydone®), codeine and acetaminophen (Tylenol w/Codeine No. 1, Tylenol w/Codeine No. 2, Tylenol w/Codeine No. 3), and tramadol with acetaminophen (Ultracet®). Several migraine medicines such as Esgic-Plus®, Butapap, Fioricet®, and Fioricet® with Codeine also contain acetaminophen.

For more information, please visit: more information here

Source: FDA
Publication Date: 2014-05-01
Last Updated: 2014-05-04
Share your story Share your story! Tell us how MediGuard has helped you or someone you love. Mobile graphic Download the MediGuard Mobile App to manage your prescription and over-the-counter medications, for free. Registration Info Taking multiple medications puts you at risk for possible drug-drug interactions Registration Info Monitor the medical treatment of you and your loved ones.